Virginia, 2012Flood in Virginia, October 2, 2012
October 2, 2012 · NWS LWX · 1 event in 1 county or zone
An upper level low over the Ohio Valley aided in moisture advection from the south-southeast as a warm front moved north through Virginia. Low pressure to the west moved north and showers with heavy rainfall continued.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over the Ohio Valley aided in moisture advection from the south-southeast as a warm front moved north through Virginia. Low pressure to the west moved north and showers with heavy rainfall continued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 2, 3:04 AM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Oct 2, 3:04 AM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 AM EDT TUE OCT 2 2012
.SYNOPSIS...
LOW PRESSURE TO OUR WEST WILL KEEP A STREAM OF CLOUDS AND SHOWERS
MOVING OVER THE REGION FROM THE SOUTH TODAY. THAT LOW WILL SLOWLY
PULL NORTH AND ALLOW HIGH PRESSURE TO MOVE IN FOR LATE WEEK. A
COLD FRONT IS EXPECTED TO CROSS THE REGION OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 7 AM THIS MORNING/...
MAIN AREA OF RAIN EARLY THIS MORNING WILL RUN UP THE SHENANDOAH
VALLEY AND APPALACHIANS WITH A COUPLE HOURS OF STEADY RAIN. SOME
LIGHT RAIN WILL ALSO MOVE NORTH OVER NORTHERN VIRGINIA...AND
CENTRAL MARYLAND AND THE BALTIMORE METRO. LOWER SOUTHERN MD WILL
LIKELY JUST SEE A FEW SPRINKLES TO START THE DAY. TEMPS WILL ALSO
VARY A BIT TO START TODAY WITH UPPER 50S IN THE RAINY WEST...AND
MID TO UPPER 60S FOR DC/BALT AND POINTS SE.
&&
.SHORT TERM /7 AM THIS MORNING THROUGH 6 AM WEDNESDAY/...
UPPER FEATURES WILL BE LOCKED TUE AND TUE NIGHT WITH A SHARP
UPPER TROUGH OVER THE MISSISSIPPI RIVER VALLEY AND A RIDGE OF HIGH
PRESSURE OFFSHORE OVER THE ATLANTIC. THE ONLY SMALL SHIFT IS THAT
THE RIDGE BACKBUILDS SLIGHTLY AND THE UPPER FLOW BECOMES MORE
SOUTHERLY OFF THE FLORIDA PENINSULA RATHER THAN MORE SOUTHWEST
OFF THE DEEP SOUTH. SURFACE FEATURES ARE WEAK.
RAIN SHIELD IS RAGGED...AS IS THE CLOUD COVER IN SPOTS...WHICH
ALWAYS MAKES FOR A TRICKY RAIN FORECAST. THAT SAID FEEL CONFIDENT
THAT MOST OF THE AREA WILL SEE RAIN SHOWERS TODAY MORE OFTEN THAN
NOT...THO ITS NOT EXPECTED TO RAIN STRAIGHT THRU THE DAY. THIS
EVENING THE RAIN SHOULD BEGIN TO SHIFT TO THE EAST...AND EVEN
EXPECT SOME PARTIAL CLEARING OVER THE APPALACHIANS AND SHENANDOAH
VALLEY LATE...BUT THAT WILL LIKELY BE SELF DEFEATING WITH THE DAMP
AND TRANQUIL LOW LEVEL AIR...RESULTING IN FOG AND LOW CLOUDS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE PERSISTENT AND DEEP UPPER LOW PRESSURE SYSTEM OVER THE LOWER
MISSISSIPPI VALLEY WILL GRADUALLY FILL AND LIFT NORTH DURING THE
LATER PART OF THIS WEEK. AS THE LOW FILLS...A LARGE UPPER HIGH
PRESSURE SYSTEM ACROSS THE WESTERN ATLANTIC WILL RETROGRADE WEST.
THE COMBINATION OF THE FILLING UPPER LOW TO THE WEST AND HIGH PRES
OVER THE WESTERN ATLANTIC WILL BRING ABOVE TO WELL ABOVE NORMAL
TEMPERATURES TO THE REGION THROUGH AT LEAST SATURDAY. THEN A STRONG
COLD FRONT WILL MOVE ACROSS THE REGION ON SUNDAY AND USHER IN MUCH
COOLER AIR.
FOR WED...THIS APPEARS TO HAVE THE BEST CHANCE FOR THE WARMEST DAY
OF THE WEEK...WITH MAX TEMPS PEAKING WELL INTO THE 80S IN MOST
LOCATIONS. ONE CONSIDERATION...AMOUNT OF CLOUD COVER...COULD HELP
KEEP TEMPS DOWN SOMEWHAT...EVEN THOUGH 85H TEMPS ARE IN PROGGED TO
BE IN THE MID TEENS. STRONG SW FLOW ALOFT AT 85H SHOULD HELP CLEAR
THINGS OUT...WITH EASTERN AREAS HAVING BEST CHANCE FOR LINGER CLOUDS
AND CHANCE OF PRECIPITATION. TIMING OF OCCLUDED FRONT ON WED COULD
BE FASTER THAN CURRENTLY HAVE ADVERTIZED IN ZONES...SOMETHING TO
KEEP IN MIND FOR LATER UPDATES.
ON THU...A WARM LATE SUMMERLIKE DAY...WITH MOSTLY SUNNY SKIES AND
TEMPS AROUND 80. NUDGED TEMPS UP USING THE ADJUSTED MEX GUIDANCE.
REST OF THE FORECAST WAS KEPT PRETTY MUCH AS IS...FRIDAY THROUGH
MONDAY. TIMING OF STRONG COLD FRONT WILL IMPACT THE WEEKEND FORECAST
WITH WARM CONDITIONS ON SAT WITH A CHANCE OF SHOWERS AND STORMS
FOLLOWED BY MUCH COOLER FALL LIKE CONDITIONS BEHIND THE FRONT.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
SHARP UPPER TROF OVER THE MISSISSIPPI RIVER VALLEY AND A RIDGE OF
HIGH PRESSURE OVER THE WESTERN ATLANTIC IS BRINGING A STREAMER OF
MOISTURE OVER THE REGION TODAY WITH SHOWERS AND THE CHANCE OF
THUNDERSTORMS TODAY. THAT SHOWER ACTIVITY WILL SHIFT EAST TONIGHT
INTO TOMORROW. IF PARTIAL CLEARING DOES INDEED WORK INTO THE
SHENANDOAH VALLEY...LOW CIGS AND FOG WILL LIKELY RESULT WITH ALL
THE LOW LEVEL MOISTURE.
FOR WED THROUGH EARLY SAT...EXPECT MAINLY VFR CONDITIONS. CHANCE OF
MVFR CIGS ON WED IN SHOWERS FOR LOCATIONS EAST OF THE BLUE RIDGE.
&&
.MARINE...
ONLY MARINE HAZARD TODAY WILL BE THE POTENTIAL FOR THUNDERSTORMS
WITH WEAK LOW PRESSURE TO OUR WEST.
IN THE EXTENDED...EXPECT WINDS TO REMAIN BELOW SCA LEVELS THROUGH
FRIDAY. THERE COULD BE SOME LOCALIZED SOUTHERLY CHANNELLING OF WINDS
APPROACHING 15 KT IN THE MAIN CHANNEL OF THE BAY LATE FRIDAY. AND
WINDS COULD BE QUITE GUSTY ON SATURDAY AHEAD OF THE COLD FRONT.
&&
.TIDES/COASTAL FLOODING...
JUST PAST FULL MOON AND LIGHT WINDS PUSHING WATER IN AND UP THE
BAY WILL REQUIRE VIGILANCE ON WATER LEVELS. CURRENTLY THE ARE
STILL RUNNING NEAR NORMAL. ALEXANDRIA VA IS THE FIRST TO SHOW
SIGNS OF POSSIBLY APPROACHING ADVISORY LEVEL LATER TODAY...STILL
LOW CONFIDENCE IN THAT THOUGH.
&&
.CLIMATE...
MONTHLY CLIMATE REPORTS FOR SEPTEMBER EXPECTED TO BE RELEASED
EARLY THIS MORNING FOR THE 3 MAJOR AIRPORTS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...CAS/SMZ
NEAR TERM...CAS
SHORT TERM...CAS
LONG TERM...SMZ
AVIATION...CAS/SMZ
MARINE...CAS/SMZ
TIDES/COASTAL FLOODING...CAS
CLIMATE...SMZ
Hazardous weather outlook, Oct 2, 4:05 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 AM EDT TUE OCT 2 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
505 AM EDT TUE OCT 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
505 AM EDT TUE OCT 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE MIXED IN WITH THE RAIN SHOWERS
TODAY. A FEW DAMAGING WIND GUSTS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Culpeper
- When
- October 2, 9:00 AM EST to 1:00 PM EST
- Where
- Culpeper County, 1.5 mi N of Culpeper to 1.56 mi SSE of Elkwood
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.501, -78.004
There were four reports of flooding: a spotter reported Mountain Run Creek was out of its banks and a few inches from going over the roadway near Culpeper. The 911 center reported water was across the roadway at multiple locations along Carrico Mills Road, near the intersection of Mount Pony Road and Route 3, and along Ellis Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, October 2, 20121 death · 1 event
- Wildfire in Washington, October 2 to 14, 2012$500,000 · 1 event
- Damaging Wind in South Carolina, October 2, 2012$25,000 · 60 kt wind · 1 event
- Dense Fog in Virginia, October 2 to 3, 201216 events
- Strong Wind in Oregon, October 2, 2012$20,000 · 1 event
- Wildfire in Minnesota, October 2 to 3, 20121 injured · 2 events
- Dense Fog in Maryland, October 2 to 3, 20128 events
- Dense Fog in Wisconsin, October 2 to 3, 20127 events
- Flooding in Maryland, October 2, 2012$1,000 · 5 events
- Dense Fog in West Virginia, October 2 to 3, 20125 events
- Damaging Wind in North Carolina, October 2, 201250 kt wind · 2 events
- Strong Wind in Washington, October 2, 2012$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416313.